Utah, 2007

Heavy Snow in Utah, December 14, 2007

December 14, 2007 · NWS SLC · 1 event in 1 county or zone

Following a cold front that brought light snow to northern Utah, a lake-effect snow band formed over Tooele Valley and brought heavy snow there on the morning of December 14th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Following a cold front that brought light snow to northern Utah, a lake-effect snow band formed over Tooele Valley and brought heavy snow there on the morning of December 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 14, 3:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 3:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 AM MST FRI DEC 14 2007

.SYNOPSIS...A COLD WEATHER DISTURBANCE WILL MOVE SOUTHEAST ACROSS
UTAH THIS MORNING. A SOMEWHAT MOIST WESTERLY FLOW ALOFT WILL
FOLLOW OVER THE WEEKEND INTO EARLY NEXT WEEK. THE NEXT PACIFIC
STORM SYSTEM TO IMPACT THE REGION IS EXPECTED LATE TUESDAY INTO
WEDNESDAY.

&&

.DISCUSSION...MID LEVEL TROUGH AXIS ANALYZED ACROSS UT THIS
MORNING...WHILE UPSTREAM SHORTWAVE RIDGING NOTED JUST OFF PACIFIC
COAST. SHORTWAVE TROUGH WHICH BROUGHT LIGHT SNOW TO NORTHERN UT
THURS EVENING CONTINUES TO TRANSLATE SOUTHEAST NEAR THE FOUR
CORNERS REGION. GSL LAKE SURFACE-700MB TEMP DIFFERENTIAL AND
SUFFICIENT LOW LEVEL MOISTURE HAS ALLOWED FOR FAVORABLE
ENVIRONMENT FOR CONVECTION TO DEVELOP ALONG CONVERGENCE AXIS
EXTENDING ACROSS SOUTHERN END OF THE LAKE. CONVECTIVE BURSTS
CONTINUE TO DEVELOP ALONG THIS AXIS AND SPREAD SOUTH ACROSS FAR
WESTERN SALT LAKE COUNTY AND EASTERN TOOELE VALLEY. COLDEST AIR
ALOFT /-32C AT 500MB AND -16C AT 700MB/ ACCOMPANIED BY BAND OF
STRATUS CURRENTLY SPREADING INTO NORTHERN UT. 88-D IMAGERY AND
SURFACE OBS INDICATE LITTLE MORE THAN FLURRIES FALLING FROM THIS
STRATUS DECK...HOWEVER ENVIRONMENT WILL REMAIN FAVORABLE FOR
CONVECTIVE SNOWFALL TO CONTINUE IMPACTING AREAS SOUTH OF THE GSL
THROUGH MID MORNING. HAVE HELD ONTO GOING SNOW ADVISORIES FOR
NOW...HOWEVER IF ADDITIONAL SNOWFALL FAILS TO MATERIALIZE AWAY
FROM THE LAKE WILL LIKELY NEED TO DROP NORTHERN AND SOUTHERN
WASATCH FRONT ZONES FROM ADVISORY. AS TROUGH BEGINS TO PULL AWAY
FROM THE REGION LATE THIS MORNING...WARMING ALOFT SHOULD BRING AND
END TO CONVECTIVE SNOWFALL POTENTIAL.

00Z MODEL GUIDANCE HAS TRENDED MUCH FURTHER NORTH WITH PROGRESSIVE
SHORTWAVE TROUGH FOR SATURDAY...WITH BEST LIFT/COLD AIR ALOFT NOW
FORECAST TO TRACK ACROSS NORTHERN ID. BAND OF MID CLOUD ASSOCIATED
WITH OLD OCCLUDED FRONT SHOULD BE MAIN IMPACT TO FORECAST
AREA...WITH ANY THREAT FOR PRECIPITATION LIKELY REMAINING CONFINED
TO AREAS NEAR ID BORDER. OTHERWISE SNOW COVERED VALLEYS OF
NORTHERN UT AND CENTRAL UT...INCLUDING THE WASATCH FRONT...LIKELY
TO REMAIN UNDER THE INFLUENCE OF STRONG INVERSIONS OVER THE
WEEKEND. GFS/EC BOTH GRAZE NORTHERN UT WITH ANOTHER PROGRESSIVE
SHORTWAVE MONDAY...HOWEVER AGAIN BULK OF LIFT/COLD AIR LOOKS TO
REMAIN NORTH OF THE AREA.

BOTH GFS AND EC PUSH A MOIST PACIFIC SHORTWAVE THROUGH THE
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY...AND HAVE RAISED POPS
DURING THIS PERIOD ACCORDINGLY. SPREAD BETWEEN MODELS AND WITHIN
ENSEMBLES INCREASES FOR THE LATTER HALF OF THE WEEK. HAVE RETAINED
LOW POPS DURING THIS PERIOD AS BOTH EC AND GFS INDICATE ANOTHER
MOIST SHORTWAVE IMPACTING THE REGION FRIDAY.

&&

.AVIATION...BAND OF SNOW EXPECTED TO REMAIN WEST OF KSLC THIS
MORNING...WITH A 20 PERCENT CHANCE OF LIGHT SNOW AND CEILINGS
BELOW 2000 FEET TEMPORARILY SPREADING ACROSS THE TERMINAL.
CEILINGS LIKELY TO FALL INTO THE 5-6 KFT RANGE FOR A TIME BETWEEN
11 AND 16Z. PREDOMINANT MVFR VISIBILITIES EXPECTED THROUGH
18Z...WITH A 30 PERCENT CHANCE VISIBILITY WILL IMPROVE TO VFR
DURING THIS TIME. LIGHT NORTHERLY SURFACE WINDS EXPECTED TO
PREVAIL WITH A 20 PERCENT CHANCE THEY CHANCE TO SOUTH FOR 1-2
HOURS EARLY THIS MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UNTIL 10 AM FRIDAY FOR UTZ002-UTZ003-UTZ004-UTZ005.

WY...NONE.

&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 14, 6:47 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
647 AM MST FRI DEC 14 2007

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
647 AM MST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A BAND OF HEAVY SNOW WILL CONTINUE ACROSS THE TOOELE VALLEY
THROUGH THE MORNING HOURS. SEE THE LATEST WINTER WEATHER STATEMENT
FOR ADDITIONAL DETAILS. OTHERWISE SCATTERED SNOW SHOWERS WILL BE
POSSIBLE ACROSS PORTIONS OF THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VALLEY INVERSIONS WILL STRENGTHEN ACROSS THE REGION OVER THE
WEEKEND AS WARMER AIR ALOFT SPREADS ACROSS THE AREA.

A MOIST PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
TUESDAY NIGHT INTO WEDNESDAY...BRINGING A THREAT FOR ACCUMULATING
SNOW TO MUCH OF THE OUTLOOK AREA. AN UNSETTLED PATTERN IS EXPECTED
TO LINGER FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Salt Lake and Tooele Valleys

When
December 14, 7:00 AM MST to 11:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Stansbury Park received 7 inches of snow from the lake-effect band off the Great Salt Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68345.